NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
PostScript Safety

PostScript Safety 6 (November 2009)

This edition contains information on the safe use of opioids. To view this issue in PDF format, click here.

 

Safe Use of Opioids

Incidents with opioids are reported regularly both in NHS GGC and elsewhere. These potentially have high consequence to the patient with loss of treatment efficacy or toxicity. Incidents are usually concerned with the wrong dose, frequency or rate of administration. The normal opioids dose range is wide, but needs to be tailored to the specific patient. There is a range of formulations – both ordinary release and modified release - with similar sounding names. Modified release preparations even of the same active drug are not always interchangeable for example there are different formulations of opioid patches that have different durations of use, morphine modified-release preparations are suitable for once a day or twice a day administration depending on the preparation.

 

Examples of incidents

  • A hospital inpatient was given 3 x 30mg MST® tablets as a single dose instead of 3 x 10mg tablets. The second check required by the Safe and Secure Handling of Medicines Policy was not carried out.

 

  • A patient was prescribed morphine sulphate 10mg every three hours for breakthrough pain. The nurse administering the medicine noticed there were no previous entries in the CD register although doses  had been signed for on the Kardex. It transpired that MST® 10mg had been given instead – this is not effective for breakthrough pain.

 

  • Oxycodone 5mg tablets were prescribed correctly on a discharge prescription but pharmacy supplied 20mg tablets in a box labelled as 5mg. The error was identified by the vigilance of nurses checking the medicines before giving to the patient.

 

  • Analgesia was omitted from the Kardex rewritten for a patient transferred from one hospital to another. Another doctor was asked to prescribe analgesia and prescribed OxyContin® 80mg copied from the handwritten transfer letter. On further review of the notes, staff realised the patient had recently been taking 20mg and on investigation found that the current dose should be 30mg not 80mg.

 

  • Patch formulations – in some cases the patient has received the wrong drug (buprenorphine instead of fentanyl), or formulation. This can lead to toxicity or loss of pain control. Each patch formulation has a specific duration of action ranging from 3 to 7 days. These fomulations are not interchangeable.

 

  • A patient was dispensed morphine sulphate (MST®) and morphine sulphate (Sevredol®). These were dispensed in identical white skillets labelled as below – the carer was unsure what exactly to give both because both were labelled as MORPHINE SULPHATE 10mg. The NHS GGC formulary states that modified release oxycodone and morphine should be prescribed as the brand name. In accordance with this it is helpful to ensure the brand name is given greatest prominence on the dispensing label.

 

 

MORPHINE SULPHATE 10mg M/R tablets Take TWO tablets at 9am and 9pm daily

Swallow whole, do not chew. Warning. May cause drowsiness. If affected do not drive or operate machinery. Avoid alcoholic drink.

Quantity: 28 tablets Mrs XXX 15.3.09

 

 

MORPHINE SULPHATE 10mg tablets Take one tablet when needed for pain relief

Warning. May cause drowsiness. If affected do not drive or operate machinery. Avoid alcoholic drink

Quantity: 14 tablets Mrs XXX 15.3.09

 

 

 

Three key safety tips to reduce dosing errors associated with opioids. The following summarises NPSA recommendations which apply to all professionals who prescribe, dispense or administer opioids.

  • Confirm recent opioid dose – including formulation and frequency of administration, plus any other analgesics. Be alert for any unexpected dose increases or for mix-ups between modified release and ordinary-release preparations. This may be done through discussion with the patient or their representative (although not in the case of treatment for addiction), the prescriber, pharmacist or through medication records.
  • Where dose is to be increased, confirm the calculated dose increase is safe for the patient – check if in doubt. Eg for oral morphine or oxycodone in an adult patient, not normally more than 50% higher than  the previous dose. Remember to check all daily doses of opioids given, including ‘as required’ medication.
  • Be familiar with the medicine being prescribed, dispensed or administered –including usual starting dose, frequency of administration, standard dosing increments, symptoms of overdose, common side-effects.

 

Reference: Rapid Response NPSA/2008/RRR05 Reducing Dosing Errors with Opioid Medicines is available here.